Two-dimensional packing with conflicts

Leah Epstein, Asaf Levin, Rob Van Stee

Research output: Contribution to journalArticlepeer-review


We study the two-dimensional version of the bin packing problem with conflicts. We are given a set of (two-dimensional) squares V = {1, 2,...,n} with sides s1, s2 \ldots ,sn [0,1] and a conflict graph G = (V, E). We seek to find a partition of the items into independent sets of G, where each independent set can be packed into a unit square bin, such that no two squares packed together in one bin overlap. The goal is to minimize the number of independent sets in the partition. This problem generalizes the square packing problem (in which we have {E = φ) and the graph coloring problem (in which s i = 0 for all i = 1,2, . . . , sn). It is well known that coloring problems on general graphs are hard to approximate. Following previous work on the one-dimensional problem, we study the problem on specific graph classes, namely, bipartite graphs and perfect graphs. We design a 2+-approximation for bipartite graphs, which is almost best possible (unless P = NP). For perfect graphs, we design a 3.2744-approximation.

Original languageEnglish
Pages (from-to)155-175
Number of pages21
JournalActa Informatica
Issue number3
StatePublished - May 2008

Bibliographical note

Funding Information:
Rob van Stee was supported by the Alexander von Humboldt Foundation.

ASJC Scopus subject areas

  • Software
  • Information Systems
  • Computer Networks and Communications


Dive into the research topics of 'Two-dimensional packing with conflicts'. Together they form a unique fingerprint.

Cite this